Monday, September 8, 2008

Sunday Thoughts

“Fear not, I am with thee, Oh be not dismayed,
For I am thy God, and will still give thee aid.
I’ll strengthen thee, help thee, and cause thee to stand,
Upheld by my righteous, Omnipotent hand.”

3rd verse from Hymn “How Firm a Foundation”

~ ~ ~ ~

Our Sunday School teacher had us sing this hymn today and it brought back a sacred memory that I would like to share with you:

We were about 2-1/2 months away from finishing our mission when I first started having episodes of extreme arrhythmia. The first incident occurred during a little trip to Ilha Bela (Ill-yuh Bell-uh), Brazil (which I will write about at a later time). We stayed overnight at Campos Do Jordao, which reminded me of Park City, Utah. I awakened during the night with my heart pounding hard, with a skipped beat every third beat. I got up and prayed, then paced a little, got a drink of water, did some deep breathing, waited a bit while praying some more and it finally resolved. I crawled back into bed, scared and exhausted. I was fine the next morning and so I said nothing to the others, not even my husband, who had slept through the whole thing.

We continued on to Ilha Bela and though I had a little cloud of concern hanging over me, we had a great time there with no more incidents with my heart. We spent several days and returned home, happy and tired.

Over the next few weeks, the episodes showed up intermittently and for longer periods of time. I finally had to let my husband know of the problem and we made an appointment with a Brazilian doctor who spoke English (I will also have to write about that visit and subsequent tests). He prescribed an extremely toxic medication for me. My Spirit was screaming inside at me not to take this drug into my body, BUT I was in Brazil, I was scared, my husband was scared, and my children were scared (though I didn’t share with them the whole picture). So I took the medication.

The episodes would often begin the minute I laid my head on the pillow to go to sleep. So, I discovered that I could control them to a large degree by singing Church Hymns in my mind until I would go to sleep. I felt pretty good about my progress, especially since I was being able to sleep quite peacefully through the night. The doctor had sent me to a lab for some tests, one of which was to wear the Holter Monitor for 24 hours. This monitor records your heart beat non-stop during that time. I took the results of all the tests with me when we went in for a follow-up visit.

The doctor reviewed the tests, and after pointing out a couple of “runs” he told me how bad that was, and let me know in no uncertain terms that it could be fatal. He explained that during the episodes, the top of my heart was not beating in sync with the bottom portion—termed Atrial Fibrillation. A couple of runs compared to several hours of runs seemed quite an improvement to me, however, from that time on, the hymn singing in my mind ceased to be helpful. Night after night the arrhythmia would go on and on with the length of time of the episodes increasing as time went on. I would have to get up and pace the floor or sit in the living room trying to read to distract myself. Oftentimes my dear husband would get up with me and just hold me while I suffered through the exhausting and continual “runs”.

After I had taken the medication for about a month, we fasted and prayed and both came to the conclusion that the medication was not only NOT helping me, but was exacerbating the original symptoms and so I quit taking it. However, it was in my system. This drug is not like most drugs, in that once you quit they wash out. This drug is meant to build up in the tissues and stay there (it’s all a bit technical and I still don’t understand it, except it took me a very long time to detoxify from it). NOTE: Just for the record, the cardiologist that I consulted in the United States after we returned, said that that particular medication is highly toxic and one that they use when they have exhausted ALL other avenues. He agreed that our decision to quit taking it was correct.

I really thought that I might die before we left Brazil. I made my husband promise me that if that happened, he would get my body out of the country immediately. When someone dies in Brazil they bury them the next day because they do not do any embalming. I was afraid that I would die and they would force my dear husband to bury me there.

One night as I sat by myself, trying to overcome my anxiety and fear, I said a fervent prayer to my Father in Heaven. I specifically asked Him for help to cope and assurance that I would be able live to return home to my family. As I ended my prayer, the words of the third verse of “How Firm a Foundation” played in my mind. I knew that it was a direct answer to my prayer. I was not sure at the time of the name of the hymn, I just knew it was one of the hymns. When I figured out the name of the hymn I realized that it was not even one of my favorite hymns, but the words were in my subconscious and the Lord used them to send me a wonderful message of hope and comfort.
Since returning home I have recovered from these debilitating episodes, but "How Firm a Foundation" remains a very beloved and dear hymn to me now.

2 comments:

Annemarie Allen said...

Thank you for sharing this with all of us. I'm grateful you are close to the spirit to let him guide you and the hardest part is to listen and to have faith that stopping the medication would be better than taking it.

For my sake I'm so grateful that your life has been spared many many times because I still need you to help me with the hurdles I face in my life.

I am so grateful to you and to dad as my parents. What wonderful examples you are to everyone.

Love you.

Gerb said...

Gloria, I have enjoyed reading all of your posts (yes, I read them ALL!) and hope I will run into you in a grocery store sometime so we can enjoy some line dancing together. ;0)